MAUDE Adverse Event Report: ON-X LIFE TECHNOLOGIES, INC. ONX MITRAL CONFORM 25/33; HEART-VALVE, MECHANICAL

ON-X LIFE TECHNOLOGIES, INC. ONX MITRAL CONFORM 25/33; HEART-VALVE, MECHANICAL
Model Number ONXMC-25/33
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Codes Mitral Valve Insufficiency/ Regurgitation (4451); Insufficient Information (4580)
Date of Event 06/09/2023
Type of Reportable Event Serious Injury
Event or Problem Description
According to initial reports surgeon performed a double valve surgery.He first implanted an onx mitral conform-x without any complications.Then he proceeded to implant the aortic valve, however the annulus was too small for an on-x 19mm, thus he increased the annulus and implanted an 19mm on-x valve in the second try.When circulation was restored, a mitral insufficiency was detected.They opened the patient and found that one of the mitral valves was broken and the piece missing.The surgeon expanded the mitral conform-x and implanted a 27/29 mitral on-x without further complications." date of event: (b)(6) 2023.Product serial number unknown at this time.
 
Additional Manufacturer Narrative
This investigation is currently ongoing.Any additional information will be provided in the follow-up report.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion ¿ formerly cryolife/jotec is accurate or has been confirmed by artivion ¿ formerly cryolife/jotec.
 
Additional Manufacturer Narrative
According to initial reports from ismael gonzales, sr product associate, global sales and marketing, artivion, inc., "[surgeon] was making a double valve implant.He first implanted an on-x mitral conform-x without any complications.Then he proceeded to implant the aortic valve, however the annulus was too small for an on-x 19mm, thus he increased the annulus and implanted an 19mm on-x valve in the second try.When circulation was restored, a mitral insufficiency was detected.They opened the patient and found that one of the mitral valves was broken and the piece is still missing.He expanded the mitral conform-x and implanted a 27/29 mitral on-x without further complications".Date of event: 9jun2023.This investigation is relegated to onxmc-25/33 sn (b)(6).Multiple attempts for additional information have gone unmet.The device/product was returned, and an sem/eds examination was performed.Stereomicroscope images show the fracture surface.A chipped area was observed, and a metallic sliver was identified adjacent to the chipped area.Backscatter secondary electron images show the fracture surface where a metallic artifact was identified.Eds analysis was performed on the metallic sliver.The elemental analysis indicates the metallic sliver was from a stainless-steel instrument.The manufacturing records for the onxmc-25/33 sn (b)(6)were reviewed and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.A review of the available information was performed.On 9june2023 a complaint of a fractured leaflet was reported to artivion, and an investigation was initiated on an onxmc-25/33 with a serial number of (b)(6) that was implanted on 9june2023 in a female of unknown age in argentina.On 9june2023 onxmc-25/33 with a serial number of (b)(6) was implanted in the mitral position with a concomitant aortic mechanical valve replacement.According to the report, the surgeon first implanted an on-x mitral without any complications.He then proceeded to implant the aortic valve; however, the annulus was too small for an on- x 19mm, thus he increased the annulus and implanted an 19mm on-x valve in a second attempt.Once circulation was restored mitral insufficiency was noted by the surgeon and he then re-opened the patient and found that one of the mitral leaflets had fractured, leaving a segment of the leaflet in the housing and a segment missing.He was unable to locate the missing segment of the fractured leaflet.The broken mitral valve was removed and replaced with an 27/29 mitral on-x without further complications.The housing with a segment of the fractured leaflet attached were returned for inspection, however the fractured leaflet segment that was unable to be recovered by the surgeon was not returned for inspection.The device history record concluded that the valve passed on-x acceptance criteria prior to initial release.The returned valve underwent evaluation that included visual, microscopy, and sem microscopy by a consulting engineer.The sem scans of the fracture found a metallic sliver from a surgical steel instrument.The manufacturer¿s quality engineer concluded that the leaflet fracture appears to be related to forces generated by contact and manipulation with metallic instruments.This is a case of prosthetic valve structural dysfunction which is listed as a potential complication in the instructions for use, as are the potential for reoperation and explantation [ifu].The examination of the explanted device revealed that the leaflet fracture appeared related to forces generated by contact and manipulation with metallic instruments.No further action is required.A complaint and recall query was performed for onxmc-25/33 sn (b)(6) to identify previously reported complaints or recalls associated with this serial number.No complaints or recalls were identified for this serial number.Based on the available information, a definitive root cause for this event cannot be determined.However, a potential cause was from a stainless-steel instrument coming into contact with the device.The manufacturing records were reviewed, and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.This event does not identify additional hazards or modify the probability and severity of existing hazards.There is no indication that an error or deficiency occurred at artivion ¿ formerly cryolife/jotec and the ifu adequately communicates risk.This complaint was reviewed for a capa evaluation and a capa is not warranted at this time.Artivion will continue to monitor similar complaints to determine if additional actions are warranted; however, at this time no further actions are necessary.

Brand Name
ONX MITRAL CONFORM 25/33
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ON-X LIFE TECHNOLOGIES, INC.
1300 e. anderson lane
austin TX 78752
Manufacturer (Section G)
ON-X LIFE TECHNOLOGIES, INC.
1300 e. anderson lane
austin TX 78752
Manufacturer Contact
rochelle maney
1655 roberts blvd
kennesaw, GA 30144
7704193355
MDR Report Key17269806
Report Number1649833-2023-00021
Device Sequence Number7882730
Product Code LWQ
UDI-Device Identifier00851788001303
UDI-Public851788001303
Combination Product (Y/N)N
Initial Reporter CountryAR
PMA/510(K) Number
P000037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberONXMC-25/33
Is the Reporter a Health Professional? No
Distributor Facility Aware Date06/13/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/13/2023
Supplement Date Received by Manufacturer06/13/2023
Initial Report FDA Received Date07/06/2023
Supplement Report FDA Received Date09/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient SexUnknown